High Wind, Guadalupe Mountains of Culberson County
- When
- April 29, 9:51 AM MST to 11:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
Strong mid level southwesterly winds ahead of an upper level trough, and a Pacific Cold Front, resulted in high winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong mid level southwesterly winds ahead of an upper level trough, and a Pacific Cold Front, resulted in high winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 29, 4:29 AM MST, 5 hours 22 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
629 AM CDT FRI APR 29 2016
.DISCUSSION...
See 12Z aviation discussion below.
&&
.AVIATION...
Despite HOB showing a visibility of around 3SM at TAF issuance
time, VIS should improve very shortly with increasing southwest
and west winds this morning and will begin the TAF with VFR
conditions. All other TAF sites have already showed an improvement
in visibility and should stay VFR through the next 24 hours.
Southwest winds will become more westerly and gust to 30 to 35 kts
this afternoon diminishing after sunset.
Hennig
&&
.PREV DISCUSSION... /issued 341 AM CDT FRI APR 29 2016/
DISCUSSION...
A potent upper level low pressure system across the Four Corners
Region will move east onto the western High Plains by late this
afternoon. As this occurs westerly flow through the column will
rapidly push drier air east of the area this morning. Will include a
pre first period slight chance for thunderstorms across mainly the
Permian Basin as the dryline surges east. By mid morning windy
conditions are expected areawide due to a decent surface pressure
gradient and deep mixing developing. Decided to issue a Wind
Advisory for much of west Texas and southeast New Mexico for today.
Think the mos guidance is underestimating winds based on surface
gradient progged and contributions of stronger winds aloft. Will
continue the High Wind Warning today into this evening for the
Guadalupe Mountains. Went above guidance on high temperatures today
due to strong downslope and clearing skies.
The upper low is forecast to lift slowly northeast into the central
Plains and weaken tonight through Saturday night. This will allow
winds to decrease significantly with mostly clear skies continuing
with near normal temperatures.
Yet another Pacific system is forecast to impact the forecast
area Sunday and Monday. Backing mid level flow along with
increasing large scale lift will draw low level moisture
northwestward from the Gulf. Showers and thunderstorms will once
again be possible across much of the forecast area these days and
will be enhanced by isentropic lift behind a surface cold front and
surface easterly upslope flow behind the boundary. Behind the front
high temperatures Sunday and Monday are expected to be much below
normal aided by widespread cloudiness and precipitation.
Precipitation chances should decrease significantly behind this
system Tuesday through next Friday as upper level high pressure
builds over the forecast area from the west. There could be
isolated afternoon thunderstorms on some of these days in the
mountains and possibly portions of the southeast New Mexico Plains
but will not mention at this time that far out. Temperatures will
remain cool Tuesday and Wednesday and then climb to near normal
values by next Thursday and Friday.
FIRE WEATHER...
Southeast winds and abundant low level moisture are currently being
seen across the area this morning. An upper level trough will move
across the area today pushing a dryline east and bringing in much
drier air. This combined with gusty west winds will cause Red Flag
conditions from the western Permian Basin, west to the Guadalupe
Mountains. Critical fire weather conditions may be seen farther east
but this area was not included in the Red Flag Warning due to
abundant moisture in the fuels. Isolated thunderstorms may develop
along the dryline as it moves east creating the potential for some
lightning starts.
Saturday the dry air will remain across the area but lighter winds
will diminish the fire weather threat everywhere except the
Guadalupe Mountains. Breezy conditions will remain in the mountains
may create critical fire weather conditions in the afternoon and a
Fire Weather Watch has been issued. Moisture increases Sunday with
widespread rainfall possible which should end the fire weather
threat for the remainder of the forecast period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 85 50 80 52 / 10 10 0 10
Carlsbad 82 49 82 50 / 10 0 10 10
Dryden 95 59 90 62 / 0 10 0 10
Fort Stockton 86 54 86 56 / 0 0 0 10
Guadalupe Pass 71 49 73 47 / 0 0 0 0
Hobbs 78 46 77 47 / 10 0 0 10
Marfa 77 39 77 44 / 0 0 10 0
Midland Intl Airport 85 53 84 54 / 10 10 0 10
Odessa 85 55 83 54 / 10 0 0 10
Wink 87 51 86 54 / 10 0 0 10
&&
.MAF Watches/Warnings/Advisories...
NM...Wind Advisory from 10 AM this morning to 6 PM MDT this evening
for Central Lea County-Eddy County Plains-Northern Lea
County-Southern Lea County.
High Wind Warning from 9 AM this morning to 9 PM MDT this
evening for Guadalupe Mountains of Eddy County.
Red Flag Warning from 11 AM this morning to 9 PM MDT this
evening for Guadalupe Mountains-Southeast Plains.
Fire Weather Watch from Saturday afternoon through Saturday
evening for Guadalupe Mountains.
TX...Wind Advisory from 11 AM CDT /10 AM MDT/ this morning to 7 PM
CDT /6 PM MDT/ this evening for Andrews-Borden-Crane-
Davis/Apache Mountains Area-Dawson-Ector-Gaines-Glasscock-
Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Reagan-Reeves County and Upper Trans Pecos-Scurry-Upton-Van
Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Warning from 10 AM CDT /9 AM MDT/ this morning to 10
PM CDT /9 PM MDT/ this evening for Guadalupe Mountains.
Red Flag Warning from noon CDT /11 AM MDT/ today to 10 PM CDT /9
PM MDT/ this evening for Andrews-Crane-Davis/Apache
Mountains Area-Ector-Gaines-Guadalupe Mountains-Loving-
Marfa Plateau-Pecos-Reeves County and Upper Trans Pecos-Van
Horn and Highway 54 Corridor-Ward-Winkler.
Fire Weather Watch from Saturday afternoon through Saturday
evening for Guadalupe Mountains.
&&
99/99/10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 558 AM CDT FRI APR 29 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 558 AM CDT FRI APR 29 2016 /458 AM MDT FRI APR 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWEST WINDS OF 35 TO 45 MPH, AND GUSTS TO 65 MPH, WILL OCCUR IN THE GUADALUPE MOUNTAINS AND A HIGH WIND WARING IS IN EFFECT THERE. IT WILL BE VERY WINDY ACROSS MUCH OF THE REMAINDER OF THE AREA WHERE A WIND ADVISORY IS IN EFFECT. IN ADDITION, CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR IN MOST LOCATIONS ALONG AND WEST OF A LAMESA TO MIDLAND TO SANDERSON LINE THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT FOR THESE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FIRE WEATHER WATCH IS IN EFFECT FOR THE GUADALUPE MOUNTAINS ON SATURDAY WHERE DRY AIR AND WINDY CONDITIONS WILL REMAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622188.